Toxic Alcohol Ingestion

This case is written by Dr. Kyla Caners. She is a staff emergency physician in Hamilton, Ontario and the Simulation Director of McMaster University’s FRCP-EM program. She is also one of the Editors-in-Chief here at EmSimCases.

Why it Matters

While toxic alcohol ingestions requiring treatment are relatively rare, patients presenting with a profoundly altered mental status are not. This case highlights key features of each, including:

  • The need for a broad differential in patients with an altered mental status (especially when there is absolutely no relevant history available!)
  • The importance of identifying and working through causes of an anion gap metabolic acidosis
  • The empiric and definitive treatments of a toxic alcohol overdose

Clinical Vignette

EMS has just brought you to a patient with a GCS of 3. He was found in the back alley behind a drug store with no identifying information. He is not known to EMS or to your department. He appears to be in his 30s or 40s.

Case Summary

A 46 year-old male presents with a GCS of 3 after being found in the back alley behind a drug store. The team will need to work through a broad differential diagnosis and recognize the need to intubate the patient. If they try naloxone, it will have no effect. After intubation, the team will receive critical VBG results showing a profound metabolic acidosis with a significant anion gap. The goal is to trigger the team to work through the possible causes of an elevated anion gap, including toxic alcohols.

Download the case here: Toxic Alcohol Case

ECG for the case found here:

Sinus tachycardia

(ECG source: http://i0.wp.com/lifeinthefastlane.com/wp-content/uploads/2011/12/sinus-tachycardia.jpg)

Post-intubation CXR for the case found here:

Post-Intubation

Post Intubation

(CXR source: https://emcow.files.wordpress.com/2012/11/normal-intubation2.jpg)

Tricyclic Antidepressant Overdose

This case was written by Dr. Martin Kuuskne from McGill University. Dr. Kuuskne is a PGY4 Emergency Medicine resident and one of the editors-in-chief at EMSimCases.

Why it Matters

Although largely replaced by newer and safer agents for the treatment of depression, tricyclic antidepressants are still routinely prescribed, especially for chronic pain. This case highlights three important aspects of the management of a tricyclic overdose:

  • The generous use of intravenous sodium bicarbonate therapy for sodium-channel blockade
  • The maintenance of a broad differential diagnosis for a patient with altered mental status and fever
  • The application of a rhythm-based or traditional approach to pulseless electrical activity (PEA)

Clinical Vignette

You are working an evening shift in a tertiary care hospital emergency department. A 27-year-old male is brought to the resuscitation bay with a decreased mental status.

Case Summary

A 27-year-old male presents to the emergency department with altered mental status after an intentional Amitriptyline overdose. He is found to have a wide QRS complex and an anticholinergic toxidrome. The patient deteriorates into PEA arrest necessitating advanced cardiac life support (ACLS) and intravenous sodium bicarbonate therapy.

Download the case here: TCA Case

First ECG for case found here:

Second ECG for case found here:

(ECG source: http://lifeinthefastlane.com/ecg-library/basics/tca-overdose/)

CXR for case found here:

Post Intubation

Post Intubation

(CXR source: http://radiopaedia.org/images/220869)

 

Ultrasound Source: Dr. Laurie Robichaud, PGY4 FRCP(C) Emergency Medicine, Ultrasound Fellow, McGill University